Acetaminophen, dextromethorphan, and doxylamine

Name: Acetaminophen, dextromethorphan, and doxylamine

What should I discuss with my healthcare provider before taking this medicine?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

You should not use this medication if you are allergic to acetaminophen (Tylenol), doxylamine, or dextromethorphan.

Ask a doctor or pharmacist before taking this medicine if you have any medical condition, especially:

  • asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis;

  • a blockage in your stomach or intestines;

  • liver disease, alcoholism, or if you drink more than 3 alcoholic beverages per day;

  • kidney disease;

  • an enlarged prostate, problems with urination;

  • glaucoma; or

  • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).

It is not known whether this medicine will harm an unborn baby. Do not use cough and cold medicine without a doctor's advice if you are pregnant.

This medicine may pass into breast milk and may harm a nursing baby. Antihistamines may also slow breast milk production. Do not use cough and cold medicine without a doctor's advice if you are breast-feeding a baby.

Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria (PKU).

Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

What other drugs will affect acetaminophen, dextromethorphan, and doxylamine?

Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.

Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking acetaminophen, dextromethorphan, and doxylamine with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

What are some side effects that I need to call my doctor about right away?

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
  • Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
  • Not able to pass urine or change in how much urine is passed.
  • A very bad skin reaction (Stevens-Johnson syndrome/toxic epidermal necrolysis) may happen. It can cause very bad health problems that may not go away, and sometimes death. Get medical help right away if you have signs like red, swollen, blistered, or peeling skin (with or without fever); red or irritated eyes; or sores in your mouth, throat, nose, or eyes.

Usual Adult Dose for Cough

Acetaminophen/dextromethorphan/doxylamine 1000 mg-30 mg-12.5 mg/30 mL oral liquid:
30 mL orally every 6 hours not to exceed 120 mL daily.

Acetaminophen/dextromethorphan/doxylamine 325 mg-15 mg- 6.25 mg oral capsule:
2 capsules every 6 hours as needed not to exceed 8 capsules/day.

Acetaminophen/dextromethorphan/doxylamine 325 mg-15 mg-6.25 mg/15 mL oral liquid:
30 mL orally every 6 hours not to exceed 120 mL daily.

Usual Pediatric Dose for Cough

Acetaminophen/dextromethorphan /doxylamine 1000 mg- 30 mg 12.5 mg/30 mL oral liquid:
12 years or older: 30 mL orally every 6 hours not to exceed 120 mL daily.

Acetaminophen/dextromethorphan/doxylamine 325 mg-15 mg- 6.25 mg oral capsule:
12 years or older: 2 capsules every 6 hours as needed not to exceed 8 capsules/day.

Acetaminophen/dextromethorphan/doxylamine 325 mg-15 mg-6.25 mg/15 mL oral liquid:
12 years or older: 30 mL orally every 6 hours not to exceed 120 mL daily.

Dialysis

Data not available

(web3)